New York, 2010

Flooding and Heavy Rain in New York, August 22 to 23, 2010

August 22 to 23, 2010 · NWS BGM · 3 events in 2 counties and zones

An area of low pressure tracked slowly east across New York during the day, with rain and areas of embedded heavy showers associated with the system pushing north through upstate New York. 5 inches caused some flooding problems in Onondaga and Oneida counties in north-central New York.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An area of low pressure tracked slowly east across New York during the day, with rain and areas of embedded heavy showers associated with the system pushing north through upstate New York. Rainfall totals of 2 to nearly 3.5 inches caused some flooding problems in Onondaga and Oneida counties in north-central New York.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 22, 2:47 PM EST, 58 minutes earlier.

Area forecast discussion, Aug 22, 2:47 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
347 PM EDT SUN AUG 22 2010

.SYNOPSIS...
LOW PRESSURE WILL TRACK FROM NORTHERN PENNSYLVANIA SOUTHEAST TO
LONG ISLAND BY MONDAY MORNING. RAIN SHOWERS WILL GRADUALLY
DIMINISH IN AREAL COVERAGE OVERNIGHT BUT SCATTERED SHOWERS AND
CLOUDY SKIES WILL PERSIST THROUGH MONDAY NIGHT. TUESDAY WILL BE
MAINLY DRY BUT CLOUDS WILL REMAIN ABUNDANT. ON WEDNESDAY, A COLD
FRONT WILL APPROACH THE REGION LATE BRINGING THE CHANCE FOR
SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
AT 19Z SFC LOW PRES WAS LOCATED OVER SUSQUEHANNA COUNTY IN NRN
PA. SFC LOW WILL SLOWLY TRACK TO LONG ISLAND BY MONDAY MORNING AS
UPPER LEVEL LOW DEVELOPS OVER REGION THIS EVENING AND SLOWLY DROPS
SOUTH.

RADAR SHOWS HEAVIEST RETURNS FROM THE SYR AREA EAST TOWARD UTICA
AND INTO NRN OTSEGO COUNTY. THIS ACTIVITY RESIDES IN AN AREA OF
STRONG ISENTROPIC LIFT AND MID LEVEL FRONTOGENESIS AS MID LEVEL
CIRCULATION CONTINUES TO DEEPEN. ACTIVITY HERE WILL CONTINUE
THROUGH EARLY EVENING THEN GRADUALLY WEAKEN AS SYSTEM SLOWLY DROPS
SOUTH. AS THIS OCCURS LATER TONIGHT BETTER FORCING WILL RETURN TO
THE FINGER LAKES REGION AND THEREFORE KEPT CAT/LIKELY POPS ACROSS
NRN CWA ALL NIGHT. REST OF AREA WILL LOWER POPS TO CHC LATER THIS
EVENING. CONVECTIVE POTENTIAL ALTHOUGH WEAK STILL EXIST OVER FAR
SE FA WHERE CAPE VALUES AROUND 500 J/KG COULD SUPPORT
THUNDERSTORMS THROUGH EARLY EVENING.

STORM TOTAL ACROSS NRN CWA WILL RANGE FROM 2-3 INCHES WITH LOCALLY
HIGHER AMOUNTS BUT DUE TO DURATION OF EVENT AND DRY ANTECEDENT
CONDITIONS STILL NOT EXPECTING ANY SIGNIFICANT FLOODING PROBLEMS.
URBAN POOR DRAINAGE ISSUES ARE POSSIBLE IN ONONDAGA/MADISON AND
ONEIDA COUNTIES AND ISSUED AN FLS FOR THIS.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
MONDAY/MONDAY NIGHT...UPPER LEVEL LOW WILL DROP SOUTH TO MARYLAND
ON MONDAY THEN REMAIN NEARLY STATIONARY THROUGH TUESDAY. THIS
ALONG WITH SFC FEATURE ALONG THE COAST WILL PROVIDE A DEEP
EASTERLY FLOW OF MOIST AIR. SCATTERED SHOWERS WILL CONTINUE
THROUGH THE PERIOD WITH COVERAGE INCREASING DURING THE LATE
MORNING/MID AFTERNOON PERIOD DUE TO DIURNAL HEATING.

TUESDAY/TUESDAY NIGHT...CONDITIONS WILL REMAIN MOSTLY CLOUDY WITH
ABUNDANT LOW LEVEL MOISTURE ACROSS THE AREA. PRECIP ON TUESDAY
WILL BE CONFINED TO THE WESTERN CATSKILLS AND NORTHEAST PA WHERE
FORCING AND MOISTURE IS BEST. UPPER LEVEL LOW IN NRN VA WILL
BECOME AN OPEN WAVE AND MOVE EAST AS NEXT UPPER LEVEL TROF DROPS
INTO THE UPPER GREAT LAKES.

WEDNESDAY...UPPER LEVEL TROF DROPS INTO THE EASTERN LAKES LATE
ALONG WITH COLD FRONTAL BOUNDARY. WILL CONTINUE WITH LOW CHC POPS
DURING THE AFTERNOON AND MENTION TRW ALTHOUGH CAPE FAIRLY LIMITED.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
MEDIUM RANGE GUIDANCE CONTINUES IN GOOD AGREEMENT TODAY WITH PATTERN
EVOLVING FROM A TROF IN THE EAST TO STRONG RIDGING BY THE END OF THE
WEEK. THIS WILL RESULT IN A MAINLY FAIR PERIOD OF TIME WITH
TEMPERATURES GRADUALLY WARMING ABOVE NORMAL. THE BEST CHANCE FOR ANY
RAIN WILL COME EARLY IN THE PERIOD AS A COLD FRONT PASSES WEDNESDAY
NIGHT...FOLLOWED BY THE SUPPORTING UPPER SHORT WAVE TROF EARLY
THURSDAY. HIGH PRESSURE AT THE SURFACE AND ALOFT THEN SLOWLY BUILDS
IN.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
A LOW PRESSURE SYSTEM WILL CONTINUE TO SLOWLY MOVE ACROSS THE
TWIN TIERS THROUGH THE OVERNIGHT HOURS. WHILE RAIN WILL SLOWLY LIGHTEN
FROM WEST TO EAST ALONG THE NY/PA LINE HEAVY SHOWERS WILL CONTINUE
TO THE NORTH. CEILINGS ARE EXPECTED TO LOWER TONIGHT AND MODELS
ARE INDICATING FOG AT ALL TAF SITES IN THE EARLY MORNING HOURS.
SO, MVFR CONDITIONS WILL BE PREVAILING THROUGH THE EVENING HOURS
AND IFR TO LIFR WILL BE LIKELY FROM THE EARLY MORNING HOURS TO A
COUPLE HOURS AFTER SUNRISE. CONDITIONS SHOULD SLOWLY IMPROVE ON
MONDAY AS THE LOW CONTINUES TO EXIT THE AREA.

WINDS WILL BE IN FLUX TONIGHT AS THEY WRAP AROUND A LOW PRESSURE
SYSTEM. AROUND THE LOW THEY MAY BECOME PICK UP TO 10 TO 15 KTS
WITH SOME GUSTS REACHING TO ABOUT 25KTS. AS THE LOW MOVES OFF THEY
SHOULD DIMINISH, BECOMING LIGHT AND VARIABLE IN MANY AREAS.

OUTLOOK...

MONDAY...MVFR DUE TO CIGS AND SCATTERED SHOWERS.

MONDAY NIGHT THROUGH TUESDAY NIGHT...MAINLY VFR.

WEDNESDAY/WEDNESDAY NIGHT...RESTRICTIONS IN SCATTERED CONVECTION.

THURSDAY...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...RRM
NEAR TERM...RRM
SHORT TERM...RRM
LONG TERM...JAB
AVIATION...SLI
Hazardous weather outlook, Aug 22, 2:54 PM EST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
354 PM EDT SUN AUG 22 2010

NYZ009-018-036-037-232000-
NORTHERN ONEIDA-ONONDAGA-MADISON-SOUTHERN ONEIDA-
354 PM EDT SUN AUG 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS WILL CONTINUE THROUGH THIS EVENING WITH LOCALIZED HEAVY
RAINFALL. RAINFALL TOTALS OF AS MUCH AS 2 TO 3 INCHES WILL NOT BE
ENOUGH TO CAUSE SIGNIFICANT FLOODING...BUT MINOR FLOODING IN POOR
DRAINAGE AREAS WILL BE POSSIBLE BY THIS EVENING IN ANY LOCATIONS
THAT CAN GET UP TO 3 INCHES OF RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ015>017-022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-
072-232000-
YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-
CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
354 PM EDT SUN AUG 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Onondaga

When
August 22, 3:45 PM EST
Where
Onondaga County, Tully
Reported by
Trained Spotter
Coordinates
42.800, -76.100

A spotter measured 3.22 inches of rain.

Flood, Oneida

When
August 22, 7:15 PM EST to 10:00 PM EST
Where
Oneida County, 1.38 mi S of Dunn Brook to 1.01 mi NE of North Western
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.380, -75.380

Water flowed over the road near a bridge on State Route 46 between Dunn Brook and Hillside.

Flood, Oneida

When
August 23, 12:30 AM EST to 3:30 AM EST
Where
Oneida County, Lee to Ava
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.280, -75.580

High water, at least one foot deep, was reported on several roads. Portions of Lee Center and Stokes Road and State Route 69 were closed.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257738, 257736, 257737.